1. Health
Send to a Friend via Email
Elizabeth Hartney, PhD

Bad Ecstasy Alert!

By January 15, 2012

Follow me on:

The 24 Hours newspaper reported recently that a recent spate of deaths of young ecstasy users has been linked to a contaminant called PMMA -- and at least 16 more ecstasy-related deaths are currently under coronor's review to identify whether PMMA was present.

The effects of PMMA are rapid, and there is no way of knowing how much of the toxic substance is contained in any given pill, so it is important to stay away from illicit pills of all kinds. It just isn't worth the risk.

This video from the Calgary Sun explains the risks.

And while taking ecstasy always carries risk, ecstasy can contain one or more of many chemical compounds, with roughly similar effects, but widely varying levels of safety. Dr Alexander Shulgin, a chemist responsible for much of the research into the various forms of ecstasy explains that PMMA and PMA are not to be trifled with, due to the unpleasant effects on the heart and blood pressure, and high toxicity.

If you or anyone you know has taken ecstasy and feel unwell, go to your nearest emergency room, call an ambulance (911 in the US and Canada, 999 in the UK), or contact your local poison control center immediately. It could save your life.

Comments
No comments yet. Leave a Comment
Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.